Georgia, 2012

Damaging Winds in Georgia, July 5, 2012

July 5, 2012 · NWS CHS · 12 events in 5 counties and zones

Pulse thunderstorms formed along the sea breeze and outflow boundaries over SE Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Pulse thunderstorms formed along the sea breeze and outflow boundaries over SE Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 5, 2:46 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 5, 2:46 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
346 PM EDT THU JUL 5 2012

.SYNOPSIS...
A STRONG UPPER LEVEL HIGH WILL BUILD BACK OVER THE AREA FOR THE
WEEKEND...KEEPING THE REGION HOT AND MOSTLY DRY. THE RIDGE WILL
WEAKEN NEXT WEEK...ALLOWING A TROF OF LOW PRESSURE TO SET UP IN THE
AREA...INCREASING THE CHANCES FOR SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THIS AFTERNOON...VISIBLE SATELLITE IMAGERY SHOWS JUST A FEW CU
ACROSS MUCH OF SOUTHERN SC WITH MORE SCATTERED CU IN SE GA. AS
SUCH...IT APPEARS THE CAPPING NOTED EARLIER IS STILL IN PLACE FOR
PORTIONS OF THE REGION. ONLY ISOLATED STORMS ARE DEVELOPING RIGHT
NOW JUST UPSTREAM ACROSS THE MIDLANDS AND SE GA SO THE FOCUS FOR
BEST COVERAGE CONTINUES TO BE PRIMARILY WEST OF I-95. CHANCE POPS
CONTINUE IN THIS AREA INTO THE EVENING WITH JUST SLIGHT CHANCES
FURTHER TO THE EAST INCLUDING THE TRI-COUNTY AREA. THE POTENTIAL FOR
A COUPLE OF ISOLATED SEVERE STORMS CONTINUES...BUT THE OVERALL
WIDESPREAD SEVERE THREAT IS LOW AND MAINLY ASSOCIATED WITH THE MCS
CLOSER TO THE SOUTHERN APPALACHIANS.

OVERNIGHT...ANY LINGERING CONVECTION SHOULD DIMINISH AFTER SUNSET
WITH JUST ISOLATED SHOWERS/STORMS PERSISTING INTO THE LATE EVENING.
MOST OF THE MODEL SOLUTIONS KEEP THE AREA DRY OVERNIGHT...KEEPING
ANY PRECIP FROM THE REMNANT MCS TO THE WEST. THE OVERALL PATTERN
WILL REMAIN PRETTY MUCH THE SAME WITH THE SURFACE HIGH TO THE EAST
AND THE LEE/SURFACE TROF TO THE WEST. WARM SW TO WSW FLOW WILL GO
THROUGH THE NIGHT WITH LOWS SIMILAR TO THE PREVIOUS FEW
NIGHTS...WIDESPREAD MID TO UPPER 70S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
AN UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER THIS WEEKEND.
TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL WITH MAX TEMPS IN
THE UPPER 90S MOST PLACES AWAY FROM THE COAST. THE MODELS TRY TO
COOL US DOWN JUST A DEGREE OR SO ON SUNDAY...BUT THE RIDGE LOOKS
STRONG ENOUGH TO KEEP TEMPS ESSENTIALLY UNCHANGED OUTSIDE OF DIURNAL
TRENDS.

THERE DOES NOT LOOK LIKE A LOT OF OPPORTUNITIES FOR SHOWERS AND
THUNDERSTORMS THIS PERIOD. THE BEST CHANE LOOKS TO BE FRIDAY
AFTERNOON OVER THE INTERIOR WHERE TEMPS IN THE UPPER 90S WILL
PROMOTE SOME PRETTY HIGH VALUES FOR INSTABILITY IN THE LOW
LEVELS...BUT RISING HEIGHTS AT MID AND UPPER LEVELS WILL KEEP
COVERAGE SCATTERED AT BEST. I AM GOING FOR LOW END CHANCE FRIDAY
AFTERNOON AND EVENING IN THE FORECAST RIGHT NOW. BECAUSE WE WILL BE
SO UNSTABLE IN THE LOW LEVELS...ANY WIDELY SCATTERED THUNDERSTORMS
THAT DO DEVELOP COULD GO SEVERE.

THE RIDGE JUST LOOKS TOO STRONG TO SEE MUCH OF ANY CONVECTION ON SATURDAY.
I AM PUTTING AROUND 10 POPS IN JUST TO SHOW THE LOW LEVEL HEAT AND
HUMIDITY SOME RESPECT...BUT THE CAP LOOKS AWFULLY STRONG.

SUNDAY IS A BIT TRICKIER AS THE HEIGHTS LOWER EVER SO SLIGHTLY BY
AFTERNOON. THEREFORE...I HAVE KEPT IN A SLIGHT CHANCE AWAY FROM THE
COAST IN CASE THE LATE DAY SEA BREEZE MANAGES TO KICK OFF A
THUNDERSTORM OR TWO.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
BROAD UPPER TROUGHING WILL REBUILD DOWN THE EAST COAST NEXT WEEK.
THE LINGERING INLAND SURFACE TROUGH WILL THUS RE-STRENGTHEN FROM
THE NORTH AND SLIP CLOSER TO THE COAST...AS SOME ADDITIONAL
SHORTWAVE ENERGY MOVES INTO THE REGION FROM THE NORTHWEST. AN
EMBEDDED FRONT WILL ALSO DESCEND TOWARD THE NORTHERN SECTIONS OF
THE FORECAST AREA BY TUESDAY AND WEDNESDAY. THERE IS SOME
DISAGREEMENT BETWEEN LATEST NUMERICAL MODEL SOLUTIONS REGARDING
THE SOUTHERN EXTENT OF FRONTAL PROGRESSION BY MID WEEK..LENDING
SOME UNCERTAINTY IN PRECIPITATION POTENTIAL DURING THE EXTENDED
FORECAST PERIOD. HAVE THUS PREFERRED TO MAINTAIN A GENERAL
PERSISTENCE POP FORECAST...ADVERTISING SOLID RAIN CHANCES MONDAY
THROUGH WEDNESDAY WITHIN ENHANCED MOISTURE AND CONVERGENCE FROM
THE NEARING SURFACE TROUGH AND EMBEDDED FRONT.

HIGH TEMPERATURES WILL BE ON A GRADUAL COOLING TREND NEXT
WEEK...AS HEIGHTS ALOFT DECREASE WITHIN THE STRENGTHENING UPPER
TROUGH. EXPECT AFTERNOON TEMPERATURES TO PEAK IN THE LOW TO MID
90S MONDAY AFTERNOON...BEFORE HIGHS TREND DOWNWARD TOWARD THE LOW
90S OR EVEN UPPER 80S ACROSS PORTIONS OF THE FORECAST AREA
WEDNESDAY AND THURSDAY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS EXPECTED TO PREVAIL THROUGH 18Z FRIDAY. THE MAIN
CONCERN FOR THE NEXT FEW HOURS IS THE POTENTIAL FOR THUNDERSTORMS.
SHOWERS/STORMS HAVE RECENTLY STARTED TO DEVELOP AROUND KSAV WITHIN
THE VICINITY SO I HAVE AMENDED THE TAF TO ADD VCTS AND CB. STILL
DON/T THINK THAT THE TERMINAL WILL RECEIVE A DIRECT HIT...BUT WILL
CONTINUE TO MONITOR. A KCHS...MUCH LESS COVERAGE IS OCCURRING AND
EXPECTED SO NO CHANGES WERE NEEDED.

ANY STORMS THAT DEVELOP SHOULD DIMINISH FAIRLY QUICKLY AFTER
SUNSET AND THERE ARE NO SIGNIFICANT CONCERNS FOR THE OVERNIGHT
PERIOD.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS EXPECTED THROUGH THE
WEEKEND.

&&

.MARINE...
TONIGHT...THE PERSISTENT SW FLOW REGIME WILL CONTINUE ACROSS THE
LOCAL WATERS. WE STILL EXPECT ANOTHER NOCTURNAL SURGE
TONIGHT...BRINGING THE WINDS UP INTO THE 15-20 KT RANGE AT TIMES.
SEAS WILL MAX OUT IN THE 2-3 RANGE WITHIN 20 NM...WITH 3-4 POSSIBLE
BEYOND.

THERE WILL BE THE USUAL DIURNAL SURGES IN WIND OVER THE
COASTAL WATERS LATE EACH EVENING...BUT THEY SHOULD REMAIN BELOW 20
KNOTS...AND THE DIRECTION IS OFFSHORE...SO NO SIGNIFICANT
CONTRIBUTION IS EXPECTED BY SWELL...SO THE SEAS WILL BE WELL BELOW
SCA CRITERIA AS WELL.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...BSH
SHORT TERM...ALSHEIMER
LONG TERM...79
AVIATION...BSH
MARINE...BSH/ALSHEIMER
Hazardous weather outlook, Jul 5, 3:55 AM EST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
455 AM EDT THU JUL 5 2012

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-060900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
455 AM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 2:54 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
354 PM EDT THU JUL 5 2012

GAZ114-052045-
TATTNALL-
354 PM EDT THU JUL 5 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY
THROUGH 445 PM EDT...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR FIVE POINTS...MOVING NORTHEAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLENNVILLE AND MENDES...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3209 8219 3197 8189 3189 8190 3188 8192
      3185 8192 3182 8195 3179 8200 3181 8202
      3182 8205 3186 8212 3188 8212 3191 8221
TIME...MOT...LOC 1954Z 206DEG 3KT 3189 8209
Special weather statement, Jul 5, 3:05 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
405 PM EDT THU JUL 5 2012

GAZ116>119-SCZ048-051-052045-
BEAUFORT-COASTAL BRYAN-COASTAL CHATHAM-COASTAL JASPER-INLAND
BRYAN-INLAND CHATHAM-
405 PM EDT THU JUL 5 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...JASPER...
CHATHAM AND BEAUFORT COUNTIES THROUGH 430 PM EDT...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM DAUFUSKIE ISLAND
TO DANIEL...MOVING SOUTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELFAST...FORT MCALLISTER...FORT PULASKI NATIONAL MONUMENT...GARDEN
CITY...HUTCHINSON ISLAND...ISLE OF HOPE...KELLER...MONTGOMERY...
RICHMOND HILL...SANDFLY...SAVANNAH...SAVANNAH HISTORIC DISTRICT...
SKIDAWAY ISLAND...THUNDERBOLT...VERNONBURG...WHITE BLUFF...WHITEMARSH
ISLAND...WILMINGTON ISLAND...WINDSOR FOREST...BELLINGER HILL AREA...
BLUFFTON AND RIVERSIDE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3198 8142 3213 8112 3211 8111 3211 8108
      3216 8106 3226 8087 3211 8079 3210 8082
      3211 8084 3205 8089 3204 8089 3203 8084
      3202 8083 3179 8127 3180 8129
TIME...MOT...LOC 2006Z 359DEG 4KT 3215 8088 3193 8135
Special weather statement, Jul 5, 3:32 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
432 PM EDT THU JUL 5 2012

GAZ101-116-118-119-138-SCZ047-051-052115-
COASTAL CHATHAM-COASTAL JASPER-EFFINGHAM-INLAND BRYAN-INLAND
CHATHAM-INLAND JASPER-INLAND LIBERTY-
432 PM EDT THU JUL 5 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...
LIBERTY...BRYAN...JASPER AND CHATHAM COUNTIES THROUGH 515 PM EDT...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM HUTCHINSON ISLAND
TO 7 MILES SOUTH OF ELLABELL  ... NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLOOMINGDALE...EDEN...ELLABELL...GARDEN CITY...HUTCHINSON ISLAND...
I-16/I-95 INTERCHANGE...LANIER...MEINHARD...MELDRIM...MONTEITH...
POOLER...PORT WENTWORTH...SAVANNAH...SAVANNAH AIRPORT...SAVANNAH
HISTORIC DISTRICT...THUNDERBOLT...WHITEMARSH ISLAND AND RIVERSIDE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3205 8097 3191 8145 3210 8165 3227 8107
TIME...MOT...LOC 2033Z 146DEG 1KT 3212 8107 3203 8150

The radar

The Charleston,SC radar (KCLX), 62 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
July 5, 3:48 PM EST to 3:50 PM EST
Where
Chatham County, 0.69 mi N of Bona Bella
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
32.110, -81.170

Trees down along Big Hill Road.This was a public report relayed by broadcast media.

Thunderstorm Wind, Effingham

When
July 5, 5:04 PM EST to 5:06 PM EST
Where
Effingham County, 1.38 mi N of Exley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.250, -81.220

Thunderstorm winds blew down a power line at the intersection of Highway 21 and McCall Road.

Thunderstorm Wind, Bulloch

When
July 5, 6:03 PM EST to 6:05 PM EST
Where
Bulloch County, 1.5 mi SSE of Aaron
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.550, -81.970

A tree was blown down at intersection of Highway 80, west and Lotts Road.

Thunderstorm Wind, Bulloch

When
July 5, 6:04 PM EST to 6:06 PM EST
Where
Bulloch County, 0.69 mi N of Bland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.540, -81.920

A tree was blown down near Portal on Claudia Street.

Thunderstorm Wind, Bulloch

When
July 5, 6:06 PM EST to 6:08 PM EST
Where
Bulloch County, 3.57 mi NE of Aaron
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.600, -81.930

A tree was blown down near Portal along Old Dill Road.

Thunderstorm Wind, Bulloch

When
July 5, 6:07 PM EST to 6:09 PM EST
Where
Bulloch County, 2.23 mi NE of Aaron
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.590, -81.950

A tree was blown down at the intersection of Old Portal Road and Denver Lanier Road.

Thunderstorm Wind, Bulloch

When
July 5, 6:08 PM EST to 6:10 PM EST
Where
Bulloch County, 0.9 mi NE of Aaron
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.580, -81.970

A tree was blown down near Portal along Pleasant Hill Road.

Thunderstorm Wind, Screven

When
July 5, 7:30 PM EST to 7:32 PM EST
Where
Screven County, 0.9 mi SE of Lewis
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.810, -81.670

Several trees were blown down along Parker Road.

Thunderstorm Wind, Screven

When
July 5, 8:16 PM EST to 8:18 PM EST
Where
Screven County, 3.11 mi SE of Millhaven
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.900, -81.590

One tree down across Harmony Road, off of Highway 301.

Thunderstorm Wind, Jenkins

When
July 5, 8:24 PM EST to 8:30 PM EST
Where
Jenkins County, 1.16 mi W of Millen
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
32.800, -81.950

Numerous trees and power lines down in Millen.

Thunderstorm Wind, Screven

When
July 5, 8:29 PM EST to 8:32 PM EST
Where
Screven County, 3.27 mi NNW of Zeigler
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.790, -81.750

Several trees were blown down along Bay Branch Road.

Thunderstorm Wind, Screven

When
July 5, 8:55 PM EST to 8:57 PM EST
Where
Screven County, 0.9 mi SE of Rocky Ford
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.660, -81.810

Several trees and power lines were blown down near the intersection of Scarboro Highway and Dixon Branch Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400848, 400849, 400850, 400851, 400852, 400853, 400854, 400855, 400856, 400857, 400858, 400859.